Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Mar 20, 2003, 2:50 PM CST for Kankakee County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 2:50 PM CST (20:50 UTC)
- Expired
- Mar 20, 2003, 3:30 PM CST
- In force
- 40 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Kankakee County, IL
The radar
The Chicago radar (KLOT), 52 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 202050 SVRCHI ILC091-202130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 250 PM CST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KANKAKEE COUNTY IN NORTHEAST ILLINOIS * UNTIL 330 PM CST * AT 249 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...LOCATED NEAR BRADLEY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOMENCE AROUND 255 PM CST. GRANT PARK AROUND 305 PM CST. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... NICKEL SIZE HAIL. LAT...LON 4118 8796 4105 8779 4122 8755 4131 8771 $$ FISHER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:46 PM CST, 4 minutes earlier.
Area forecast discussion, Mar 20, 2:46 PM CST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 246 PM CST THU MAR 20 2003 DISCUSSION FOR 330 PM GRIDS/ZFP MAIN FORECAST CONCERNS INVOLVE CONVECTION/PRECIP TRENDS TONIGHT WITH UPPER LOW WOBBLING THROUGH MIDWEST...THEN PRECIP TRENDS NEXT SEVERAL DAYS WITH PROGRESSIVE UPPER PATTERN. SATELLITE LOOP SHOWS THE LOW AS SWIRL IN CLOUDS OVER SOUTHWEST MISSOURI THIS AFTERNOON...WITH CONVECTIVE DEVELOPMENT NOTED IN SAT/RADAR IMAGERY IN MOIST FLOW FEEDING FROM KY-IND-ERN IL. 18Z SOUNDING OUT OF ILX INDICATES STEEP LAPSE RATES WITH FREEZING LEVEL AROUND 7500 FT...THOUGH SOMEWHAT DRY LOW LEVELS YIELDING A CAPE OF 930 J/KG. SURFACE DEWPOINTS ARE HIGHER ACROSS MUCH OF WFO CHICAGO FA HOWEVER...WITH MODIFIED ACARS SOUNDING RESULTING IN ABOUT 1200 J/KG. SOUNDINGS SHOW SOME BACKING WITH HEIGHT THROUGH LOWEST 3.5 KM...SO MAIN SEVERE THREAT INTO EARLY EVENING TO BE HAIL WITH RELATIVELY VERTICAL PULSING UPDRAFTS AND LOW WBZ/FREEZING LEVEL. HIGHEST THREAT FOR THUNDER OVER EASTERN PORTIONS OF FA...WITH BETTER LOW LEVEL MOISTURE...HEATING WITH BREAKS IN CLOUD COVER...AND CLOSER PROXIMITY TO SYNOPTIC SCALE DYNAMICS NORTHEAST OF WEAKENING UPPER SYSTEM. WILL GO WITH SCATTERED/OCCASIONAL MENTION ESPECIALLY EARLY TONIGHT FOR SHOWERS/THUNDER WITH HIGHEST POPS EAST. LIGHT WIND FIELD AS SURFACE TROF MOVES THROUGH TONIGHT...WITH AREAS OF LIGHT FOG LATE. WILL KEEP CHANCE POPS FOR SHOWERS INTO FRIDAY MORNING AS UPPER LOW FILLS AND TROF AXIS PASSES TO EAST. SECOND CLOSED UPPER SYSTEM DROPS INTO PLACE OVER WISCONSIN...WITH DRY AIR WRAPPING INTO IL AROUND SOUTHERN PERIPHERY...THOUGH COLD POOL ALOFT MAY RESULT IN SOME AFTERNOON AND EVENING INSTABILITY SHOWERS IN NORTHERN COUNTIES PER GOING FORECAST. LOW PULLS OFF TO EAST OVER WEEKEND WITH NCEP ENSEMBLES IN REASONABLE AGREEMENT WITH OPERATIONAL GFS RUNS. NEXT CHANCE FOR PRECIP TO BE MONDAY...AS LOW PRESSURE MOVES ACROSS SOUTHERN CANADA AND DRAGS COLD FRONT INTO AREA. CHANCE LINGERS INTO WED AS FRONT PUSHES SOUTH...THEN WEAK HIGH PRESSURE THURSDAY. .CHI...NONE RATZER
Hazardous weather outlook, Mar 20, 10:27 AM CST, 4 hours 23 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-211200-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
1027 AM CST THU MAR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHERN ILLINOIS
AND NORTHWEST INDIANA TODAY. DEVELOPMENT OF THESE SHOWERS DURING THE
MORNING HOURS HAS HELPED TO MIX OUT DENSE FOG OVER THE AREA EARLIER
THIS MORNING...AND WITH VISIBILITIES IMPROVING TO A MILE OR MORE AT
MOST LOCATIONS...THE DENSE FOG ADVISORY HAS BEEN ALLOWED TO EXPIRE.
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. A
FEW STORMS MAINLY SOUTH OF I-80 AND EAST OF I-39 COULD PRODUCE
SEVERE HAIL.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.GOV/CHICAGO (LOWER CASE)
RATZERNearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.